Audiological Evaluation of Patients Taking Kanamycin for Multidrug Resistant Tuberculosis

Sharma, Vishal and Bhagat, Sanjeev and Singh, Ravinder and Verma, Bhimsain and Singh, Surinderpal and Wadhwa, Shelja (2016) Audiological Evaluation of Patients Taking Kanamycin for Multidrug Resistant Tuberculosis. Iranian Journal of Otorhinolaryngology, 28 (3). pp. 203-208.

[img]
Preview
Text
IJORL_Volume 28_Issue 3_Pages 203-208.pdf

Download (317kB) | Preview
Official URL: http://ijorl.mums.ac.ir/article_6845.html

Abstract

Introduction: The incidence of multidrug resistant tuberculosis is increasing in developing countries. Aminoglycosides are an integral part of second-line drugs, however ototoxicity is a major limitation for their use. This study aims to determine the extent of hearing loss in patients taking one of the commonly prescribed drugs for Multidrug resistant tuberculosis (MDR-TB), Kanamycin, at a Government Medical College, Patiala, Punjab, India, which is a 1200 bed tertiary care hospital. Materials and Methods: A total of 100 patients (68 males and 32 females) with confirmed diagnosis of MDR-TB were included in this study conducted between January 2012 and February 2014. Subjects were between 15 to 60 years of age, with a mean age of 37.46 ± 10.1. Pure tone audiometry (PTA) was performed before the start of the therapy, as a baseline, and was repeated after 1 week and 6 weeks of Kanamycin use to assess hearing loss as an effect of therapy. Results: Of the 100 patients examined, ototoxicity was found in 18 subjects post therapy. Incidence of high frequency hearing loss was 2 at week 1, and 12 after 6 weeks of follow up. However, 4 of the cases developed flat loss at week 6. The hearing loss was bilateral in 13 patients and unilateral in 5 patients. Ototoxicity was more common in males (66.67) compared to females (33.3). Maximum cases were found in the age group of 36 to 45 years (36.8), the majority being from a rural background (83.3). The association with socioeconomic status (P=0.024) and co-morbid conditions like diabetes and hypertension (P=0.001) reached statistical significance. Conclusion: Lack of specific guidelines to monitor patients taking aminoglycosides makes ototoxicity a major adverse effect of their use in MDR-TB. More studies are mandated to study the risk factors associated with the development of ototoxicity and for the development of alternate drugs for the treatment of MDR-TB.

Item Type: Article
Subjects: WV Otolaryngology
Divisions: Journals > Iranian J Otorhinolaryngology
Depositing User: ijo ijo
Date Deposited: 25 Sep 2017 13:59
Last Modified: 25 Sep 2017 13:59
URI: http://eprints.mums.ac.ir/id/eprint/3355

Actions (login required)

View Item View Item